New Mexico, 2015

Hail in New Mexico, May 26, 2015

May 26, 2015 · NWS ABQ · 3 events in 2 counties and zones

Several strong to severe thunderstorms drifted northeast across far northeastern New Mexico. These storms produced several rounds of hail around Raton and numerous funnel clouds from Raton to near Des Moines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several strong to severe thunderstorms drifted northeast across far northeastern New Mexico. These storms produced several rounds of hail around Raton and numerous funnel clouds from Raton to near Des Moines. One particularly strong storm produced accumulations of dime to penny size hail in Raton. Heavy rainfall was also reported with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 26, 2:19 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, May 26, 2:19 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT TUE MAY 26 2015

.SYNOPSIS...
UNSETTLED WEATHER WITH NEAR TO BELOW NORMAL TEMPERATURES WILL
CONTINUE THROUGH THE REST OF THE WEEK INTO THE WEEKEND. A FEW
SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL NEW
MEXICO THE REST OF TODAY THROUGH WEDNESDAY. A GULF OF MEXICO
MOISTURE SURGE WILL COMBINE WITH A PACIFIC TROUGH PASSAGE LATE
WEDNESDAY THROUGH THURSDAY NIGHT AND INCREASE CHANCES ACROSS THE
EAST. HEAVIER RAIN WILL BE POSSIBLE WITH THAT ACTIVITY. A BACK
DOOR COLD FRONT WILL SLIDE INTO THE PLAINS FROM THE NORTH FRIDAY
NIGHT INTO SATURDAY AND PROVIDE A STRONGER FOCUS FOR SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AND CENTRAL NEW MEXICO. RESIDUAL
IMPACTS WILL LAST INTO SUNDAY AS THE FRONT OR DRYLINE RETREATS
BACK TO THE EAST.

&&

.DISCUSSION...
BASED ON CURRENT VISIBLE SATELLITE AND MOSAIC RADAR
IMAGERY...ISOLATED SHOWERS AND THUNDERSTORMS HAVE INITIALLY FORMED
OVER THE NORTHERN HALF OF THE FORECAST AREA. SW AREAS LOOK TO BE A
LITTLE SLOW TO DEVELOP BUT SUSPECT THE CIRRUS HAS SOMETHING TO DO
WITH THAT. EITHER WAY...DOWN DAY COMPARED TO YESTERDAY. MODELS
SHOW THE MAIN FOCUS ACROSS THE NE THIRD AND HAVE THE HIGHEST POPS
THERE TO REFLECT THAT ACTIVITY.

THE PACIFIC TROUGH SHOULD DEVELOP TO THE WEST OF THE AREA ON
WEDNESDAY. DRIER AIR WILL INITIALLY PUMP INTO SW AREAS SO REDUCED
POPS THERE. ACTIVITY SHOULD BE VIGOROUS ENOUGH ACROSS THE NORTHERN
TIER. ABUNDANT LOW LEVEL MOISTURE WILL BEGIN TO FILTER UP FROM THE
SOUTH AND BEGIN TO SHARPEN THE DRYLINE ACROSS THE EASTERN PLAINS
WEDNESDAY NIGHT. IT IS SURPRISING THE NAM ISNT MORE BULLISH FOR
THURSDAY MORNING LIKE THE GFS IS. WENT A LITTLE MORE TOWARDS THE
GFS BASED ON THE PATTERN BUT WORTH WATCHING. DIDNT GO HOG WILD
THOUGH.

THE SURFACE DRYLINE SHOULD BE PRETTY PRONOUNCED ACROSS THE EASTERN
PLAINS ON THURSDAY. AT THE SAME TIME...A WEAK PACIFIC TROUGH WILL
MOVE FURTHER EAST AND BE FOUND OVER THE STATE. THE ATMOSPHERE WILL
DESTABILIZE ACCORDINGLY. BASED ON THE PATTERN CANT RULE OUT SOME
ISOLD SEVERE WEATHER ACROSS THE EASTERN PLAINS. LATEST SPC DAY 3
OUTLOOK SUPPORTS AT LEAST A MARGINAL SHOT. ANOTHER ROUND OF HEAVY
RAIN WILL BE POSSIBLE BUT ONCE AGAIN...GFS IS MORE BULLISH THAN
THE NAM. THE ACTIVITY SHOULD CONTINUE INTO THURSDAY NIGHT AS THE
BROAD TROUGH MOVES FURTHER EAST AND WEAKENS. WESTERN AREAS WILL BE
MUCH DRIER DURING THIS PERIOD.

A BRIEF RESPITE IS EXPECTED WITH MAINLY ISOLD ACTIVITY ON FRIDAY
BUT A STRONGER BACK DOOR COLD FRONT SHOULD PROVIDE THE FOCUS FOR
HEAVIER SHOWERS/THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. A WEAK
SHORTWAVE COMBINED WITH THE BACK DOOR COULD PROVIDE A ROUND OF
SEVERE WEATHER SO WILL BE WATCHING THAT TREND. BASED ON THE
STRENGTH OF THE BACK DOOR..SUSPECT FAR EASTERN AREAS WILL
EVENTUALLY GET TOO STABLE ON SATURDAY.

THE FRONT AND RESIDUAL DRYLINE SHOULD PUSH BACK TO THE EAST
ON SUNDAY AND PROVIDE BETTER CHANCES ACROSS THE PLAINS DURING
THAT PERIOD. AREAS ALONG THE DIVIDE TO THE CENTRAL MTNS SHOULD BE
THE FOCUS FOR STORMS DURING THE DAY PERIOD ON SATURDAY. HIGH TEMPS
WILL PLUMMET BACK TO BELOW NORMAL...ESPECIALLY WELL BELOW NORMAL
ACROSS THE EAST...DURING THIS TIME FRAME. HEAVY RAIN WILL ALSO BE
IN THE FORECAST ALONG THE FRONTAL BOUNDARY. CONFIDENCE IS MODERATE
TO HIGH FOR THIS EVENT TO UNFOLD BECAUSE THE MODELS HAVE BEEN
INDICATING IT FOR THE PAST FEW DAYS. THE MODELS HAVE BEEN A LITTLE
DIFFERENT THOUGH AS FAR AS THE STRENGTH OF THE COLD FRONT AND
TIMING. ECMWF/GFS APPEAR TO BE ON BOARD WITH THE LATEST RUN.
PROBABLY WILL SEE THE FRONTAL INTRUSION AS FAR WEST AS THE AZ
STATE LINE IF NOT BEYOND. THUNDERSTORM CONVECTION WILL AID THIS
PUSH WESTWARD AND SOMETIMES THE MODELS HAVE A HARDER TIME
ACCOUNTING FOR THAT.

50

&&

.FIRE WEATHER...
DRIER AIR ALOFT HAS MADE IT INTO WESTERN AND CENTRAL NEW MEXICO
TODAY. MOST DEVELOPING CUMULUS CLOUDS LOSING OUT TO DRY AIR
ENTRAINMENT. STILL EXPECTING ISOLATED SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON INTO THE EVENING HOURS...ESPECIALLY WESTERN AND
NORTHERN MOUNTAINS. NAM INDICATING SHOWERS OR STORMS COULD CONTINUE
TO LINGER PAST SUNSET OVER THE NORTHWEST PLATEAU.

FLOW ALOFT TRANSITIONS TO SOUTHWESTERLY WEDNESDAY MORNING. WARMEST
TEMPS IN QUITE SOMETIME REMAIN ON TRACK FOR WEDNESDAY. WELL BELOW
AVERAGE TEMPERATURES AS OF LATE WILL MAKE NEAR AVERAGE TEMPS FEEL
DOWN RIGHT VERY WARM TO HOT. SOUTHWEST FLOW ALOFT WILL RESULT IN
WEAK SURFACE LOW PRESSURE OVER THE NORTHEAST NM WEDNESDAY AFTERNOON.
RESULTING SURFACE CONVERGENCE NEAR THE LOW CENTER WILL RESULT IN
ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS FROM THE NORTHEAST
HIGHLANDS EAST-NORTHEASTWARD TO THE FAR NORTHEAST PLAINS WEDNESDAY
AFTERNOON AND EVENING.

ALL MODELS REMAIN ON TRACK FOR WEDNESDAY NIGHT AND THURSDAY. AS AN
UPPER LEVEL TROUGH APPROACHES FROM NM FROM THE WEST...LOW LEVEL GULF
MOISTURE WILL SURGE NORTHWESTWARD FROM CENTRAL TX INTO THE EASTERN
PLAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. THIS AREA WILL BE
THE FAVORED AREA FOR THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
WEST OF THE CENTRAL MOUNTAIN CHAIN...DRY AIR ALOFT EXPECTED TO WIN
OUT.

GFS AND ECMWF BOTH ON BOARD BRINGING A STRONG BACKDOOR COLD FRONT
THROUGH ERN NM FRIDAY EVENING AND THEN WWD INTO THE RGV AND BEYOND
LATE FRIDAY NIGHT/SATURDAY MORNING. THIS FRONT AND THE LOW LEVEL
MOISTURE BEHIND IT...SET THE STAGE FOR A WEAK SHORT-WAVE TROUGH
MOVING EWD THROUGH THE CENTRAL AND SOUTHERN ROCKIES SATURDAY. BOTH
MODELS GENERATE SIGNIFICANT WETTING PRECIPITATION IN THE FORM OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER MUCH OF CENTRAL
NEW MEXICO SATURDAY AFTERNOON. MODELS ALSO TRENDING FARTHER WEST
WITH CONVECTION SATURDAY EVENING...MOST LIKELY AS FAR WEST AS THE
CONTINENTAL DIVIDE.

VENTILATION RATES REMAIN GOOD TO EXCELLENT THROUGH FRIDAY...THEN
DECREASE BEHIND THE BACKDOOR FRONT SATURDAY. MINIMUM RELATIVE
HUMIDITY VALUES DROP BELOW 15 PERCENT OVER MUCH OF WESTERN NEW
MEXICO WEDNESDAY AND REMAIN THAT WAY THROUGH FRIDAY. NAM AND GFS
BOTH PROGGING HIGH HAINES AND BREEZY CONDITIONS EACH AFTERNOON
WEDNESDAY THROUGH FRIDAY IN THE SOUTHWEST MOUNTAINS BUT WITH ERC
VALUES BELOW TO WELL BELOW AVERAGE...NOT ANTICIPATING ANY MAJOR
CONCERNS FOR THE ONE REGION OF THE FORECAST AREA THAT HAS NOT HAD
WELL ABOVE AVG PRECIPITATION.

33

&&

.AVIATION...
18Z TAF CYCLE
DRIER AIR ALOFT MOVES INTO THE STATE FROM THE WEST TODAY BUT
ENOUGH LOW AND MID LEVEL MOISTURE REMAINS FOR ISOLD-WDLY SCT
AFTERNOON CONVECTION...MAINLY OVER THE WESTERN AND NRN MOUNTAINS.
12Z MODELS SHOW LINGERING EVENING SHOWERS/THUNDERSTORMS OVER THE
NW PLATEAU INCLUDING KFMN BTWN 2703Z/2706Z. OTHERWISE...MOST
AREAS WILL SEE DIMINISHING SHOWERS AND STORMS DURING THE EVENING
WITH MID CLOUDS DISSIPATING GRADUALLY AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  80  49  81 /  20   5  10  10
DULCE...........................  38  74  39  77 /  20  10  20  20
CUBA............................  41  75  43  77 /  20  10  10  20
GALLUP..........................  39  78  40  79 /  10  10   5   0
EL MORRO........................  39  75  38  75 /  10  10   5  10
GRANTS..........................  39  78  40  79 /  20  10  10  10
QUEMADO.........................  42  77  42  77 /  20  10   5   5
GLENWOOD........................  46  82  46  83 /   5   5   0   5
CHAMA...........................  33  69  37  71 /  20  20  50  30
LOS ALAMOS......................  44  76  46  77 /  20  20  10  30
PECOS...........................  42  76  44  77 /  10  20   5  40
CERRO/QUESTA....................  38  73  38  75 /  20  20  20  30
RED RIVER.......................  35  63  37  65 /  30  30  20  40
ANGEL FIRE......................  36  68  36  70 /  20  40  30  40
TAOS............................  38  74  39  76 /  10  20  10  20
MORA............................  40  73  42  75 /  10  30  20  50
ESPANOLA........................  43  81  44  82 /  20  10   5  20
SANTA FE........................  45  77  46  78 /  20  10   5  30
SANTA FE AIRPORT................  46  79  47  80 /  10  10   5  20
ALBUQUERQUE FOOTHILLS...........  52  81  53  82 /  20   5   0  10
ALBUQUERQUE HEIGHTS.............  55  82  56  83 /  20   5   0  10
ALBUQUERQUE VALLEY..............  54  84  54  85 /  20   5   0   5
ALBUQUERQUE WEST MESA...........  51  83  52  84 /  20   5   5  10
LOS LUNAS.......................  53  85  53  86 /  10   5   0   5
RIO RANCHO......................  51  82  52  84 /  20   5   5  10
SOCORRO.........................  52  86  53  87 /  10   5   0   0
SANDIA PARK/CEDAR CREST.........  49  77  51  78 /  10  10   0  20
TIJERAS.........................  50  80  51  81 /  10  10   0  20
MORIARTY/ESTANCIA...............  45  79  47  79 /  10  10   0  20
CLINES CORNERS..................  47  78  48  78 /  10  10   5  30
GRAN QUIVIRA....................  48  80  51  80 /  10  10   0  30
CARRIZOZO.......................  52  82  53  81 /   5   5   0  20
RUIDOSO.........................  52  76  50  74 /  10  10  10  50
CAPULIN.........................  46  77  49  77 /  30  30  20  40
RATON...........................  44  78  46  79 /  30  40  20  40
SPRINGER........................  44  80  46  82 /  20  30  20  40
LAS VEGAS.......................  44  77  45  77 /  10  20   5  40
CLAYTON.........................  51  84  56  77 /  30  20  20  40
ROY.............................  49  81  52  78 /  10  20  20  40
CONCHAS.........................  51  88  55  85 /  10  10  20  40
SANTA ROSA......................  51  87  53  85 /  10  10  10  40
TUCUMCARI.......................  55  89  60  83 /  10  10  20  50
CLOVIS..........................  56  86  59  79 /   5  10  40  50
PORTALES........................  56  88  60  80 /   5  10  40  50
FORT SUMNER.....................  55  88  59  82 /   5  10  20  40
ROSWELL.........................  57  91  61  84 /   5  10  30  50
PICACHO.........................  52  87  52  83 /   5  10  20  40
ELK.............................  52  82  52  79 /  10  10  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, May 26, 4:30 AM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT TUE MAY 26 2015

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SURGE OF MOISTURE IS EXPECTED INTO EASTERN NEW MEXICO WEDNESDAY
NIGHT AND THURSDAY. THIS COULD INITIATE A PERIOD OF SCATTERED TO
WIDESPREAD THUNDERSTORM ACTIVITY WITH PERHAPS SOME STRONG STORMS AND
LOCALLY HEAVY RAINFALL. THE WETTER CONDITIONS MAY CONTINUE THROUGH
THE UPCOMING WEEKEND AS A FRONT PUSHES INTO THE REGION FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Pueblo radar (KPUX), 176 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Colfax

When
May 26, 4:29 PM MST to 4:32 PM MST
Where
Colfax County, 0.69 mi S of Raton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.890, -104.440

At least three storms moved through Raton and each produced light accumulations of pea to dime size hail. The heaviest storm produced penny size hail.

Hail, Union

When
May 26, 6:00 PM MST to 6:05 PM MST
Where
Union County, Folsom
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.850, -103.920

Hail accumulated several inches deep.

Funnel Cloud, Union

When
May 26, 7:00 PM MST to 7:03 PM MST
Where
Union County, Des Moines
Reported by
Law Enforcement
Coordinates
36.760, -103.830

Numerous reports of a funnel cloud were received with a strong thunderstorm near Des Moines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568285, 568286, 569193.